The safe and effective management of subjective symptoms in the pediatric population, in particular pain, has always been difficult. Young patients, even premature infants at the limit of viability, experience pain, a fact that sadly was not widely accepted until the late last century. But even with full recognition of pain as a potential concern in all pediatric patients, undertreatment of pain remains a system wide issue.
Pediatric pain management is especially challenging for a variety of reasons. Overall there are fewer pediatric friendly pharmaceutical options to choose from and limited data on available pain medications for children, leaving pediatric providers fitting square pegs in the round hole of adult medicine. Further complicating the situation is the fact that kids can have significantly different absorption and metabolism of drugs compared to adults. Finally, young children are more likely to be undertreated because of the reluctance to prescribe, or to consent to the use of, opioid medications by providers and caregivers respectively.
As if things weren’t difficult enough, the AAP Section on Anesthesiology and Pain Medicine has published a clinical report in the September Pediatrics that aims to remind providers that it is “time to say no” to one of the our most popular pain medications: codeine. Sadly, the authors are not raising new concerns. Instead, they are once again pointing out serious problems with this drug, problems we have known about for over a decade that have resulted in deaths and inadequately treated pain.
What is codeine?
Codeine, a natural component of opium first discovered in 1832, has been a commonly prescribed medication for over 50 years and is the most popular outpatient opioid in use worldwide. It is typically prescribed for its analgesic property, usually for the outpatient treatment of moderate pain such as after a surgical procedure, or as a cough suppressant (OTC in 28 states!) despite the lack of good evidence to support this indication. In children, codeine has historically been a very popular pain medication because of the belief that it was a weaker opioid and unlikely to cause dangerous side effects.
Technically, codeine doesn’t actually have any analgesic properties. In order for pain relief to occur, codeine must be metabolized to morphine in the liver. This is where the problems with this drug begin. Researchers have discovered that the ability of the liver to convert codeine into morphine can vary significantly from person to person depending on which two of over 70 alleles have been inherited from their parents, with some people inheriting more than two because of gene duplication.
Most people metabolize codeine normally and might benefit from its weak analgesic effect when dosed appropriately, although numerous studies have shown it to be no more effective than ibuprofen and to have a much worse side effec profile with nausea being common. But depending on the enzyme activity and the number of inherited alleles, some individuals can fail to metabolize codeine at all, resulting in side effects without analgesia. On the other end of the spectrum, some individuals have more than 2 highly active alleles and are so-called ultrametabolizers. They are capable of converting codeine into a larger amount of morphine than expected and are at much greater risk of respiratory suppression.
The numbers of these ultrametabolizers are significant and varies based on ethnicity. Roughly a third of African/Ethiopian patients are at increased risk of overdose, and a quarter of patients from Saudi Arabia and other Middle Eastern countries. 3.5% to 6.5% of African-American and white patients are similarly at risk. Asian patients are more likely to have intermediate metabolism.
What’s the harm?
The main concern when it comes to the potential overdose of morphine after taking a codeine-based medication is respiratory depression. This can happen in anyone taking codeine but would generally require an overdose in people who have normal codeine metabolism. In ultrametabolizers, appropriate dosing can result in more severe side effects, such as nausea, itching, and constipation, and ultimately even death.
Numerous cases of pediatric deaths associated with codeine use have been reported for over a decade. A 2015 FDA review, discussed in the AAP’s clinical report, uncovered 64 cases of severe respiratory depression and 24 deaths in children from 1965 to 2015. These cases tended to involve children in the post-operative period, often after tonsillectomy, taking recommended doses of the medication. Some of these events occurred when children were prescribed codeine for cough rather than for pain.
A lesser harm, but still a harm, is the fact that many children being prescribed codeine will not benefit from any analgesic effect.
As I mentioned previously, these concerns are not new by a long shot. In fact, in 2011 the WHO took codeine off its essential medications for children list because of them. The AAP also raised concerns that year. The FDA followed suit, issuing a safety alert in 2012 and adding a black box warning in 2013, specifically for the use of codeine in children who have had their tonsils out. The European Medicines Agency and Health Canada added restrictions in children in 2013 and 2015.
Sadly, prescription patterns and use of OTC cough preparations with codeine don’t appear to have changed that much. The authors discuss how codeine continues to be widely available and to be one of the more commonly prescribed pain medications in children. There truly is no excuse for this. There is some room for hope though as we don’t have more recent data on codeine use. Maybe things have improved. Anecdotally, I haven’t seen codeine used in a long time but there can be large differences in prescribing patterns from region to region.
Codeine is a terrible drug. It should be wiped from our collective awareness. Even without any risk of severe adverse events, it is at best no more effective an analgesic than ibuprofen or acetaminophen. And it is not an effective treatment for cough in children. When taking into account the risk of respiratory depression and death, the risk to benefit ratio is extremely unfavorable.
Unfortunately, children have limited options when it comes to pain. As the authors of the report suggest, research should focus on maximizing the safety and efficacy of pain medications in children. In the meantime, we should continue to carefully make use of more consistently metabolized opioids for moderate to severe pain and safer non-opioid medications. Although not mentioned in the report, hospitals and clinics should make an effort to improve use of science-based non-pharmaceutical treatments for subjective complaints.American Academy of Pediatrics Calls for End to Pediatric Codeine Use…Again Clay Jones